Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 21, NWS Tampa Bay, FL

May 10, 2024Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 10, 2024, 8:23 AM EDT for Levy County, Florida. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2024, 8:23 AM EDT (12:23 UTC)
Expired
May 10, 2024, 9:00 AM EDT
In force
37 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 153 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 8:38 AM EDTTSTM WND GST 604 Se Fanning Springs, FLSeveral trees down across Chiefland and Fanning Springs. One of those trees feel on a powerline.
May 10, 8:38 AM EDTTSTM WND GST 604 Se Fanning Springs, FLSEVERAL TREES DOWN ACROSS CHIEFLAND AND FANNING SPRINGS. ONE OF THOSE TREES FELL ON A POWERLINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 6:04 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS52 KTBW 101223
SVRTBW
FLC075-101300-
/O.NEW.KTBW.SV.W.0021.240510T1223Z-240510T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
823 AM EDT Fri May 10 2024

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Northern Levy County in northern Florida...

* Until 900 AM EDT.

* At 823 AM EDT, severe thunderstorms were located along a line
  extending from near Belmont to Fort White to near Cross City,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Williston, Chiefland, Bronson, Otter Creek, Williston Highlands,
  East Bronson, Fowlers Bluff, Andrews, Williston Municipal Airport,
  and Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2958 8285 2958 8278 2956 8275 2957 8266
      2954 8265 2954 8256 2948 8255 2948 8241
      2922 8240 2936 8306 2937 8307 2940 8302
      2945 8301 2947 8298 2954 8298 2956 8295
      2958 8294 2959 8286
TIME...MOT...LOC 1223Z 291DEG 62KT 3050 8268 2992 8275 2958 8317 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:09 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 7:09 AM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
709 AM EDT Fri May 10 2024

...New AVIATION...

.AVIATION...
(12Z TAFS)
Some very patchy fog and low clouds around the region will
continue periodic restrictions for a few TAF sites over the next
hour or two, then VFR is expected through much of the day. Later
this afternoon, we could see a few thunderstorms near KTPA and
KPIE, but chances are rather low and confidence is not as high.
Another round of showers and storms is possible tonight, generally
ending around 12Z or a little later.

&&

.DISCUSSION...
Issued at 214 AM EDT Fri May 10 2024
U/L pattern will begin with the west coast rex block in the
process of breaking down, and quasi-zonal southern stream flow
undercutting a west coast cut-off low which will extend across
the southern tier of the U.S.  This then merges with the northern
stream along the eastern seaboard.

A northern stream disturbance will dig over the Ohio/Tennessee
Valley's today, and will move rapidly to the mid-Atlantic coast.
This will enhance an area of showers and thunderstorms over the
southeast U.S. along a frontal boundary, which will sink gradually
south through the day. Shower/thunderstorm activity will approach
the northern forecast area during the mid/late afternoon hours.
The U/L support will be in the process of pulling away from the
region as the storms approach the northern forecast area, however
a pocket of CAA aloft will advect over the northern/central
forecast area during the day increasing convective instability, so
can't rule out an isolated strong thunderstorm with potential for
damaging wind gusts and hail. SPC has the northern nature coast
highlighted in a slight risk for severe storms today...with a
marginal risk extending south to about the I-4 corridor. Any
showers/thunderstorms should be on a weakening/dissipating trend
as they sink south toward the Tampa area and the remainder of the
central and southern forecast area during the evening and
overnight hours. Guidance is not overly impressive with regards to
areal coverage of shower/thunderstorm activity today, with best
chance across Levy county.

The frontal boundary will be located across south central Florida
on Saturday with a continued chance of thunderstorms over southwest
Florida and the southern interior. High pressure will build over
the forecast area Saturday night and Sunday with much drier
advecting across the region. Dew points in many areas will drop
into the mid to upper 50s on Sunday. The drier air will be short
lived as the next storm system develops over the mid Mississippi
Valley and boundary layer winds across the Florida peninsula
veer southeast allowing L/L moisture to rapidly recover. The next
frontal boundary will push approach the northern nature coast
early Tuesday with an increasing chance of showers and
thunderstorms...with the boundary sinking south across the central
forecast area during the day, and the area of
showers/thunderstorms sinking south along with it. As is
typically the case with systems in mid May, the U/L support will
be pulling away from the region as the boundary sinks south...and
areal coverage/strength of storms will be on a waning trend
during the evening and overnight hours Tuesday night.

The boundary is expected to stall across the north
central/central Florida peninsula on Wednesday as it becomes
parallel to the U/L flow. Another weak U/L disturbance riding
through the southern stream flow will ride over the boundary on
Wednesday which should aid in generating scattered afternoon
showers/thunderstorms.

&&

.MARINE...
Issued at 214 AM EDT Fri May 10 2024
Slight increase in the gradient today may create LCL SCEC
conditions this afternoon and tonight. A frontal boundary will
create a chance of showers/thunderstorms over the northern and
possibly central waters this afternoon and evening. High pressure
will build over the waters on Saturday with winds subsiding and
veering northwest. Winds are expected to remain less than 15 knots
with seas 2 feet or less Sunday and Monday. A frontal boundary
will approach the northern waters on Tuesday with SCEC conditions
possible.

&&

.FIRE WEATHER...
Issued at 214 AM EDT Fri May 10 2024
Hot temperatures over the interior will continue to create minimum
afternoon relative humidity values in the 30 to 35 percent range
today and Saturday. Much drier air advecting across the region on
Sunday will allow minimum relative humidity values to drop below
35 percent across much of the forecast area away from the
coast...with the lowest RH values over the interior in the range
of 25 to 30 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  77  89  71 /  10  30  10   0
FMY  91  77  90  71 /   0  10  30   0
GIF  94  75  93  67 /  10  20  10   0
SRQ  88  76  89  69 /  10  30  10   0
BKV  91  70  90  61 /  20  30  10   0
SPG  87  79  87  74 /  10  30  10   0

&&

Sea Breeze Thunderstorm Regime For Friday: 5
Sea Breeze Thunderstorm Regime For Saturday: 8

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

Aviation...05/Carlisle
Previous...Oglesby

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:59 AM EDTSpecial Weather StatementTBWLevy31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.